Heavy Rain, Worth
- When
- August 27, 12:00 AM CST to 7:57 PM CST
- Where
- Worth County, Grafton
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.070
A rainfall report of 5.83 inches since midnight.
A nearly station boundary draped itself across northern Iowa, oriented east-west on the evening of the 27th and allowed isolated supercells and multi cellular storms to initiate and in some cases train/develop over the same area for a number of hours. In total, severe weather (damaging winds, funnel clouds, tornadoes), heavy rain, and flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly station boundary draped itself across northern Iowa, oriented east-west on the evening of the 27th and allowed isolated supercells and multi cellular storms to initiate and in some cases train/develop over the same area for a number of hours. In total, severe weather (damaging winds, funnel clouds, tornadoes), heavy rain, and flooding occurred.
The portions of northern Iowa that experienced the severe and hazardous weather resided just south of the surface boundary and included the following environment: SB/MUCAPE in excess of 2000 j/kg, LCLs under 1000m, effective bulk shear around/in excess of 30 kts, precipitable water values in excess of 1.8 inches, supercell composite values in excess of 12, effective SRH around 200 m2/s2, and 0-3km SRH around 200-300 m2/s2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 11:14 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1214 AM CDT Fri Aug 27 2021 .SHORT TERM.../Tonight through Friday Night/ Issued at 304 PM CDT Thu Aug 26 2021 Confidence: Medium Main concern tonight is redevelopment of convection/severe and possible heavy rainfall and flash flooding. Storms nearing severe levels most of the day today with wind being the main threat thus far. With numerous outflow boundaries and a stationary front which is somewhat stalled across the southwest while the H850 boundary aloft will focus convection across west northwest into northern Iowa for the overnight. The one uncertainty is whether the convection will dive southeast back along the surface boundary or if the increasing H850 low level jet can keep the convection more focused across the north. At this time, the latter scenario is somewhat favored due to the larger scale flow now coming into play. We continue with a wall of moisture just south of the H850 front and this morning dewpoints were analyzed at +15C. This airmass will translate northward tonight along with the boundary. As a shortwave and jet move into the region tonight, the convection now currently focused along the Highway 20 corridor will expand east northeast with time. Though this area remains extremely dry, there is a signal for possible 3 to 5 inch rainfalls with amounts exceeding 6 inches in training storms late tonight into early Friday morning. Some of the HIRES models and consensus HREF suggest a target area of northern Iowa would be in the position to receive the greatest rainfall. There remains some uncertainty as to how far north/south this area of heavy rain sets up and this remains a low confidence forecast in terms of location. The main impacts from this rainfall would be the possible flooding of some smaller streams and some urban hydro issues where streets could be flooded for a time as well as some travel issues. With that in mind, will be issuing a Flood Watch for portions of northern Iowa. The severe threat remains possible again this evening prior to the threat for heavy rainfall. Lows tonight will range from the 60s to 70s with highs Friday in the lower 80s north to the lower 90s south. Tomorrow another round of storms will form in the late afternoon and evening hours with a potential for more severe weather. By Friday night into Saturday, little change in the airmass is expected with lows in the 60s to lower 70s and highs in the 80s to lower 90s again. .LONG TERM.../Saturday through Thursday/ Issued at 304 PM CDT Thu Aug 26 2021 Confidence: Medium Saturday will see one more hot day with a potential for another round of thunderstorms in the evening and overnight hours as a cold front pushes the hot and humid conditions out of the area by later Sunday afternoon. The trend into early next week and through Monday morning will be for a drier and cooler day or two before the front again begins to lift back north Tuesday night into Wednesday. Highs will reach the 70s and 80s across the region with chances for showers and thunderstorms over the period Tuesday through Thursday. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1206 AM CDT Fri Aug 27 2021 Thunderstorms will affect parts of northwestern and northern IA overnight. Probability of impact at most terminals is too low/uncertain for TAF inclusion at this time, except AT MCW and FOD where VCTS is carried for several hours. Expect amendments as radar/short term trends warrant for timing/areal coverage of TSRA. Outside of storms, VFR conditions will prevail. The overnight storms will move out on Friday morning, but more convection will redevelop late in the day/evening. This will be addressed in future TAF issuances. && .HYDROLOGY... Issued at 304 PM CDT Thu Aug 26 2021 Flood watch issued for the north overnight due to the potential for an area of 3 to 5 inches of rainfall, with local amounts higher than that. Confidence on location remains low, but the signal for an area across northern Iowa is fairly high. Training storms will be possible. The timing of the heaviest rainfall will likely be from 9 to 10 pm through about 5 to 6 am Friday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for IAZ004>007-015>017- 023>028-034>039. && SHORT TERM...REV LONG TERM...REV AVIATION...Lee HYDROLOGY...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 1140 PM CDT Thu Aug 26 2021 IAZ004>007-015>017-023>028-034>039-280445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk- 1140 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch remains is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered to widespread thunderstorms are expected through the overnight hours into Friday morning. Some storms may be strong to severe, with possible risks including damaging winds, large hail, and heavy rain at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Friday and Saturday. IAZ033-044>050-057>062-070>075-081>086-092>097-280445- Sac-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 1140 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorm are possible into Friday morning. A few storms may be strong enough to produce gusty winds and hail along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Friday and Saturday. KLP
Special Weather Statement
National Weather Service Des Moines IA
1026 PM CDT Thu Aug 26 2021
IAZ075-270400-
Mahaska IA-
1026 PM CDT Thu Aug 26 2021
...An area of strong winds will impact portions eastern Mahaska
County through 1100 PM CDT...
At 1025 PM CDT, Doppler radar was tracking a strong area of winds
near Delta.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These winds will remain over mainly rural areas of eastern Mahaska
County, including the following locations... Barnes City, University
Park, Keomah Village, Rose Hill, Lake Keomah State Park, Fremont and
Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9263 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 0325Z 305DEG 22KT 4125 9237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrullSpecial Weather Statement
National Weather Service Des Moines IA
1052 PM CDT Thu Aug 26 2021
IAZ086-270430-
Wapello IA-
1052 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern Wapello
County through 1130 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsburg, or 11 miles northeast of Ottumwa, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Wapello County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 9245 4116 9242 4116 9218 4097 9218
4102 9234
TIME...MOT...LOC 0352Z 272DEG 22KT 4113 9225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrullPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 NW MONTEZUMA 41.60N 92.55W
08/26/2021 M58 MPH POWESHIEK IA TRAINED SPOTTER
SMALL TREE LIMBS DOWN. MEASURED BY PERSONAL
WEATHER STATION. TIME ESTIMATED BY RADAR.
&&
KLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 2 NW MONTEZUMA 41.60N 92.55W
08/26/2021 M2.13 INCH POWESHIEK IA TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
KLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 4 E WALLINGFORD 43.32N 94.72W
08/26/2021 E55 MPH EMMET IA BROADCAST MEDIA
REPORT VIA KICD.
1142 PM HAIL 4 E WALLINGFORD 43.32N 94.72W
08/26/2021 M0.88 INCH EMMET IA BROADCAST MEDIA
REPORT VIA KICD.
&&Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Fri Aug 27 2021
IAZ004-015-270545-
Palo Alto IA-Emmet IA-
1213 AM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Emmet and
northeastern Palo Alto Counties through 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ingham Lake, or 13 miles north of Emmetsburg, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Emmet, northwestern
Kossuth and northeastern Palo Alto Counties, including the following
locations... Armstrong, Okamanpedan State Park, Wolden County Park,
Ringsted, Graettinger, Dolliver, Fort Defiance State Park,
Wallingford, Estherville Municipal Airport and Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9445 4325 9444 4317 9444 4317 9475
4327 9477 4331 9491 4350 9491
TIME...MOT...LOC 0512Z 263DEG 12KT 4330 9461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KrullThe La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
8 thunderstorm wind, 4 heavy rain, 4 flash flood, 3 funnel cloud, 2 tornado. Local standard time, as filed.
A rainfall report of 5.83 inches since midnight.
A 24 hour rainfall total of 4.21 inches.
A 24 hour rainfall total of 3.62 inches.
Time and location estimated by radar. Report via social media.
Tree damage and power outages around the Clear Lake area. Time estimated via radar.
Small tree limbs down at one to three inches in diameter. Power line was knocked down as well. Report via picture on social media.
Report of a tornado west of Burchinal with a supercell in Cerro Gordo county. Tornado path confirmed using high resolution satellite imagery. Damage was mostly to crops although some minor tree damage occurred at a couple of farmsteads.
Emergency Manager reports a few tree limbs down around town with some damage to power lines. Time estimated via radar.
Emergency manager reports trees down, some were healthy trees and other not. Time estimated via radar.
Emergency manager reports tree damage south of Swaledale area. Time estimated via radar.
A funnel cloud was reported north of Sheffield. The funnel cloud was low but unclear if it was in contact with the ground.
Tornado occurred southeast of Rockwell and moved east southeast. The tornado path was confirmed using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.
Funnel cloud reported 2 miles northwest of Dougherty, with uncertainty as to whether it was in contact with the ground.
Delayed report with areal photography showing extensive wind damage to crops about 2 miles north of Rock Falls. Time estimated via radar.
Water was several inches deep and completely covering 13th Street South in Northwood.
Water was several inches deep flowing over Yarrow Avenue near the intersection of 410th Street.
Water two to three feet deep flowing up to the road on south end of town as well as approaching a residence. Three to six inches of water flowing over road. Report via social media courtesy of KAAL TV.
Water several inches deep flowing over the road near the intersection of Ulmus Avenue and 410th Street east of Kensett.
Midnight to 9am rain total of 2.25 inches.
Reports of numerous tree branches and some larger trees down.
Delayed report of several large trees down early Saturday morning. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978890, 978901, 978902, 978879, 978881, 978882, 972770, 978884, 978885, 978886, 978887, 972772, 978888, 978889, 978892, 978894, 978897, 978898, 978903, 978899, 978900.